ISC Crossfire Debate: Should Anticoagulation Therapy Not Be Started in Patients with Anticoagulation-related Lobar Intracerebral Hemorrhage?
International Stroke Conference
Abbas Kharal, MD, MPH
The topic of whether or not anticoagulation should be restarted after an anticoagulation-related lobar intracerebral hemorrhage (ICH) remains a hot debate among neurologists around the world. Although with the advent of better imaging-based risk predictors for lobar ICH, including cerebral microbleeeds and sulcal siderosis on MRI, raising concern for cerebral amyloid angiopathy and posing higher recurrent ICH risks, there are also accordingly more safer options available now for oral anticoagulation, e.g. direct thrombin inhibitors and surgical alternatives like left atrial appendage closure, which may help lower mitigate the risks of recurrent lobar intracerebral hemorrhage. However, there still remains insufficient data to help definitively guide our management decisions when deciding whether or not it is truly safe to resume anticoagulation in such high-risk patients with a prior anticoagulation-related intracerebral hemorrhage.
An interesting crossfire debate was held on this very topic at the International Stroke Conference’s closing event between Dr. Stephan Mayer from Henry Ford Hospital, who spoke glamorously in favor of not resuming AC in such patients, and Dr. Alessandro Biffi from Massachusetts General Hospital, a world renowned cerebrovascular epidemiologist who has published extensively on the topic of intracerebral hemorrhage and anticoagulation risks, who spoke against the notion of holding oral anticoagulation in all patients with AC-related lobar ICH. Dr. Mayer raised concerns about the high risk of recurrent ICH being approximately 10.4% per year based on previously published data from Dr. Biffi and colleagues, which, when paired with the presumed increase in mortality associated with it from previously published data, appears to outweigh any potential benefits of resuming anticoagulation in such patients. Dr. Mayer went on to conclude that resuming anticoagulation in such patients would be “nuts!”